MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Catalog Number 1DLMCP06
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Obstruction/Occlusion (2422)
Date of Event 05/11/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H6: codes b21 / c20 - product identification records for the alleged gore device were not provided.Therefore, a review of the manufacturing records could not be performed.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2003: (b)(6) hospital and clinics.(b)(6) , md.Indication: ¿the patient is a 63-year-old male with a history of carcinoma status post right hemicolectomy in (b)(6) 2001.Following this, he developed metastases to the liver for which he underwent a right hepatic lobectomy in (b)(6) 2002.Over the last several months, he has developed a large right upper quadrant incisional hernia with associated discomfort and presents today for repair of the hernia.¿ implant procedure: laparoscopic incisional hernia repair.[implant: gore® dualmesh® plus biomaterial, 1dlmcp06/01566849, 18cm x 24cm x 1mm thick] implant date: (b)(6) 2003.On (b)(6) 2003: (b)(6) hospital and clinics (b)(6).(b)(6), md.Operative report.Assistant: (b)(6), md.Preoperative and postoperative diagnosis: incisional hernia.Anesthesia: general.Estimated blood loss: not documented.Complications: not documented.Findings: not documented procedure: ¿the patient was placed in the supine position and general endotracheal anesthesia was induced.The patient was prepped and draped in a sterile manner.A 3-cm transverse incision was made in the left mid abdomen and the anterior fascia was grasped with kocher clamps.It was then opened with scissors and the abdominal cavity was entered.A12-mm trocar was placed through the opening in the peritoneum and the abdominal cavity was insufflated with co2 until 10 mmhg was achieved.A 10-mm scope was passed through the port and used to examine the contents of the abdominal cavity.Multiple adhesions between the omentum and small bowel and the anterior abdominal wall were seen.No other abnormalities in the abdomen were identified.The remaining liver appeared normal and no sign of recurrent disease was noted.Two 5-mm ports were placed, one in the left lower quadrant and one in the left upper quadrant.A harmonic scalpel was used to carefully dissect the adhesions between the anterior abdominal wall and the intra abdominal contents.Once all the adhesions were taken down, the large defect and the fascia was identified in the right upper quadrant.Also, several smaller defects were noted in the anterior abdominal wall including a small umbilical hernia.The space requiring coverage with mesh was carefully measured out and a 24 x 18-cm gore-tex mesh was opened.The corners were cut away from the mesh and a #1 prolene suture was placed in the lower edge of the mesh and the midline; two stitches were placed in the right and left edges of the mesh.The mesh and the attached sutures were then rolled up and passed through the 12-mm trocar into the abdominal cavity.It was then unfurled inside the abdomen using graspers.A scalpel was then used to make a small nick in the skin of the midline just inferior to the umbilicus.An endoclose device was used through this opening to puncture the fascia and enter the abdominal cavity under direct visualization.The endoclose device was then used to create full-thickness sutures across the fascia.This procedure was then repeated on the left and right sides of the abdomen corresponding to the sutures placed in the right and left edges of the mesh.Once all three sutures were passed out through the skin, they were tied in place and the tails were cut off.The mesh was then examined from the underside, and a tacking device was used to tack the edges of the mesh approximately 1.5-2 cm apart along the entire edge.Once all of the edges of the mesh were tacked in place, more tacks were placed in the middle of the mesh to hold it up against the anterior abdominal wall and to lessen the dead space.Hemostasis was achieved using the harmonic scalpel for small bleeding points in the omentum.The abdominal cavity was irrigated with normal saline and the three trocars were removed from the abdomen.The co2 was released from the abdominal cavity and the fascia of the 12-mm port site was closed using #0 vicryl suture and the running stitch in the posterior fascia and a running stitch in the anterior fascia.The skin of all three trocar sites was then closed using a 4-0 monocryl in a subcuticular stitch.Steri-strips we're placed over all three port sites and the three puncture wounds and the skin.Dry dressings were placed over the steri-strips.The patient was extubated in the operating room and set to recovery and stable condition.¿ on (b)(6) 2003: implant sticker: ¿dualmesh corduroy antimicrobial¿ cat #: 1dlmcp06 lot #: 01566849.Relevant medical information: on (b)(6) 2024: (b)(6).Inpatient hospitalization.(b)(6) 2024: (b)(6), md.Internal medicine.Patient brought to hospital by wife for complaints of abdominal pain x 3 days, partially relieved by rest.Reports no normal bowel movements x3 days.Passed very small amount of stool on (b)(6).Patient reports multiple abdominal surgeries.Ng tube was inserted in er and patient feels better.Oxygen saturation suddenly dropped in er.Uses device at night to check oxygen levels while he sleeps, reports it has been alerting him of hypoxia.Does not wear cpap due to claustrophobia.Ng tube in right nostril is draining dark brown liquid.Ct scan of abdomen and pelvis show small bowel obstruction with transition point along the anterior right hemiabdomen, trace free pelvic fluid.Plan: admit for small bowel obstruction [sbo].He has had multiple abdominal surgeries so adhesions are a reasonable etiology.Consultation by general surgery.On (b)(6) 2024: (b)(6).(b)(6), md.Operative report.Procedure: resection of distal jejunum with side-to-side labeled anastomosis.Resection of proximal ileum with side-to-side stapled anastomosis.Peritoneal lavage with normal saline.Preoperative and postoperative diagnosis: small bowel obstruction.Anesthesia: general.Estimated blood loss: 400 ml.Specimens: jejunum tissue (distal jejunum), ileum tissue (proximal ileum).Complications: none.­ indications: (b)(6) is an 84 y.O.Male who is having surgery for small bowel obstruction.­ findings: proximal ileum was plastered longitudinally to the back of the previously used mesh with extremely dense adhesions.About 2 feet of distal jejunum was plastered to the rim of the pelvis and posterior abdominal wall on the right side.These 2 feet of distal jejunum was filled with inspissated hard stool with small spontaneous tear at multiple places because of extreme distention of jejunum.Through the thinned out and stretched bowel wall stool was clearly visible.There were multiple dense adhesions of the small bowel loops to the anterior abdominal wall and to each other forming several w-shaped and v shaped acute kinks with significant dilation of the proximal small bowel.The last 3 to 4 feet of ileum was completely collapsed and tubelike.There was turbid fluid in the pelvis and peritoneal cavity.­ procedure: ¿an 8 inches long abdominal incision was made over the previous scar about the umbilicus and scarred into the right of the umbilicus and going up to about two inches below the umbilicus.Skin was divided with knife subsequent dissection was carried out with the bovie cautery.Entry was gained into the peritoneum through the lower mass lowermost part of the virgin abdominal area.Immediately deep into the peritoneum significant adhesions were encountered but at [sic] entry was gained into the peritoneal cavity.The adhesions of the omentum to the anterior abdominal wall were separated by painstaking blunt and sharp dissection using cautery where appropriate and omentum and small bowel loops were separated from the anterior abdominal wall.Multiple loops of terminal ileum which was collapsed were plastered to the back of the anterior abdominal wall and mesh.These were very dense adhesions and had to be lysed carefully with painstaking dissection using blunt and sharp dissection and electrocautery as appropriate.The small bowel had multiple holes where it was caught in the metallic staples or at least appeared densely adherent to those sites where there were metallic staples used to tack the gore-tex.This part of the loop proximal ileum was separated and it was decided to resect the part of the small bowel about four inches long because of extreme maceration of the bow wall and multiple holes at staple sites.After removing the section of the ileum a side to side anastomosis was carried out between the ileal ileum loops using gia stapler.The hole in the small bowel following anastomosis was closed with a single firing of ta 60 stapler.The stapled sites were carefully examined there was no leak and mesenteric gap between the two loops of the small bowel was then closed continuous suture of 3-0 vicryl and this part of the bowel was replaced back into the abdomen.Next the small bowel was traced proximally and the most significant loop with a maximum pathology about two feet long was extending from the brim of the pelvis going across the pelvic brim to the right paracolic gutter to immediately below the ileocolic anastomosis and then heading medially.This loop bore the brunt of the stagnating stool there was solid stool throughout this extent of small bowel which was again found stretching the bowel wall leading to subserosal lacerations.This part of the small bowel was separated with extreme caution and took the maximum time of the procedure and because of multiple lacerations in the bowel wall, it was decided to excise this portion.The line every section in the distal jejunum was chosen; a 2 feet segment of the jejunum had to be resected.At the chosen line of resection the bowel, gia stapler 75 was used to divide the bowel wall and the mesentery was divided in a v-shaped manner using enseal energy device.The second side to side anastomosis was then created out using 75 gia stapler.The hole in the two loops of the small bowel was closed with a single firing of a tx 60 stapler.The staple sites were checked very carefully there was no leak the mesenteric defect was closed with 3-0 vicryl.There was about four feet of distance between the two newly created anastomosis.After this time about 2 1/2 hours of the dissection was carried out in releasing the adhesions of the entire length of the small bowel and further 45 minutes were spent in creating 2 anastomosis as described above.Due to peritoneal contamination the entire peritoneal cavity was then washed out with 8 l abnormal saline with antibiotic solution.Swab instrument and needle count was reported correct.The abdomen was enclosed with #1 looped pds starting from the proximal and and [sic] distal end was separate sutures and tying the sutures in the middle.Subcutaneous tissue was then washed out with normal saline with antibiotic solution and skin was closed with loose interrupted 3-0 silk sutures.A prevena wound suction device was used for the dressing.­ on (b)(6) 2024: (b)(6) laboratory.(b)(6), md.Pathology report.Specimens: distal jejunum, proximal ileum.Final pathologic diagnosis: 1.Jejunum, distal (resection): portion of small bowel with ischemic changes and fibrous adhesions.Negative for malignancy.2.Ileum, proximal (resection): portion of small bowel with ischemic changes and fibrous adhesions.Negative for malignancy.Gross description: received in formalin labeled ¿distal jejunum¿ is a 34.0 x 2.0 cm portion of small bowel with 2 stapled ends, minimal adipose tissue.Serosa is gray-purple to brown, shaggy with abundant adhesions.There are multiple perforation/transmural defects with the nearest one within 7.5 cm of the staple margin.Remaining mucosa is tan red, slightly erythematous.Greatest wall thickness is 0.3 cm.Received in formalin labeled ¿proximal ileum¿ is a 6.5 x 1.9 cm portion of small bowel with 2 stapled ends, minimal adipose tissue.Serosa is dark brown to purple, shaggy with abundant adhesions.There is a 1.0 x 0.8 cm transmural defect/perforation which is within 1.6 cm of the nearest stapled margin and within 3.4 cm of the opposing margin.Remaining mucosa is tan-brown, smooth.Greatest wall thickness is 0.2 cm.Relevant medical information: (b)(6) 2024: (b)(6).Inpatient hospitalization.(b)(6) 2024: (b)(6), md.Internal medicine.Patient was admitted on (b)(6) 2024 with small bowel obstruction and underwent exploratory laparotomy with jejunal/ileal resection.Today patient was seen by dr.(b)(6) office, some sutures were removed from incision site.Patient complaining of right sided incisional discomfort.Inspection of abdomen: opening in the lower part of postop wound, with pus discharge.Bowel sounds positive in all quadrants.Dr.(b)(6) consulted patient in ed.Iv antibiotics started and patient npo in case he will need to proceed with procedure.On (b)(6) 2024: (b)(6), md.Ct abdomen/pelvis.Impression: changes of ileocolonic anastomosis with pericolonic rim-enhancing fluid collection near anastomotic site 6.1 to 1.8 cm concerning for abscess.9.1 to 1.5 cm rim-enhancing fluid collection sub adjacent to anterior hernia mesh repair with tiny foci of gas within the anterior abdominal wall concerning for abscess.Mildly dilated loops of small bowel with long segment wall thickening.Colonic diverticulosis without evidence of acute diverticulitis.Explant preoperative complaints: on (b)(6) 2024: (b)(6) is an 84 y.O.Male who is having surgery for abdominal wall abscess.Explant procedure: exploratory laparotomy with drainage of intra-abdominal abscess.Partial removal of the gore-tex mesh.Application of wound vac.Explant date: (b)(6) 2024.On (b)(6) 2024: (b)(6).(b)(6), md.Operative report.Preoperative and postoperative diagnosis: abdominal wall abscess.Anesthesia: general.Estimated blood loss: 10 ml.Specimens: abdominal tissue.Complications: none.Findings: longitudinal abscess do [sic] deep to the skin and subcutaneous tissues anterior to the mesh.Abscess within loops of small bowel on the right side.No foul smell or gas in the subcutaneous tissues or deeper.Exploration otherwise was normal without any spillage of any intestinal contents.Procedure: ¿the previous midline incision was carefully opened deep to this to stay [sic] the subcutaneous tissues pds suture was removed.There was some pouring of pus about the umbilicus and this was deep to the subcutaneous tissues between the mesh and the subcutaneous tissues.Because of obvious significant contamination it was decided to remove the gore-tex mesh as much as possible.The mesh was first separated on the right side between the tissues of the omentum and the anterior abdominal wall and the mesh mostly by blunt dissection with the fingers.Unfortunately metallic screws were used during the fixation of the mesh at the original surgery and these were digging deep into the abdominal tissues and were left behind for fear of creating any holes in the colon or small bowel.Although there was no evidence of leakage.Therefore some of these metallic screws were left behind for fear of entering into the colon or small bowel.As much mesh as possible superiorly laterally was removed inferiorly the limit of the mesh was released and it was entirely removed from the area towards the midline.An almost similar dissection was then carried out on the left side.First a plane of cleavage was developed within the abdominal wall tissues and the mesh and mesh [sic] was separated as far laterally and superiorly as possible inferiorly the lower limit of the mesh was reached on the side also.The mesh was then separated early [sic] again with blunt dissection from intra abdominal contents going as far laterally as possible.At 3 or 4 places the metallic screw the screw [sic] had again to be left behind.Again, superiorly laterally as much of the mass [sic] as possible was removed and inferiorly the mass [sic] was completely removed.On the right side and [sic] peritoneal cavity was entered and an abscess [sic] was then encountered between the loops of small bowel which was drained.These loculated abscesses were drained.Following drainage these abscessed sites were [sic] copiously irrigated with normal saline and excess fluid was suctioned out.Hemostasis was then checked and found to be good.Once again carefully all the abdominal wall contents and bowel was checked for any bowel leakage [sic]; nothing was detected.Abdominal wound was copiously irrigated with normal saline and excess fluid was suctioned out a wound vac was next applied.A thin plastic film was then placed onto the abdominal tissues to prevent any direct contact between the sponge and the intestines.A single piece of sponge was next placed in the wound and sealed and a suction device was applied to the sponge through a small hole.Good negative suction was obtained indicating adequate application of the wound vac device swab instrument and needle count was again reported correct x2.Patient transferred to recovery room and stable condition.¿ (b)(6) 2024: (b)(6) laboratory.(b)(6), md.Pathology report.Specimen: tissue -abdomen.Final pathologic diagnosis: abdominal mesh (removal): abdominal mesh (gross only) gross description: placed in formalin labeled ¿abdominal mesh¿ are 2 tan brown, rippled flattened mesh materials ranging from 13.0 cm to 17.0 cm n length by 6.5 cm in diameter with a thickness of 0.1 cm.There is a minimal soft tissue identified.Relevant medical information: on (b)(6) 2024: (b)(6), md.Post-op office visit.Patient is status post bowel resection x2, ex lap for drainage of intraperitoneal abscess, and removed of infected mesh.Patient is doing well since surgery and has a wound vac in place.During wound vac change, home health nurse noticed metal staples in the wound and discharge around that area.Patient is having regular bowel movements.Examination of the abdomen showed 2 metal hooks projecting from the depth of the wound- these are staples used during the initial surgery for anchoring the mesh in place.There is minimal discharge from the wound.No exposed bowel.Plan: start patient on antibiotics and follow-up in 2 days.Patient advised wound debridement, removal of staples and reapplication of wound vac.On (b)(6) 2024: (b)(6).(b)(6), md.Operative report.Procedure: debridement of abdominal wound, with wound vac change.Preoperative and postoperative diagnosis: status post ex lap and drainage of intra-abdominal abscess with application of wound vac for debridement of abdominal wound and reapplication of wound vac.Anesthesia: general.Estimated blood loss: 2 cc.Specimens: none.Complications: none.Indications: (b)(6) is an 84 y.O.Male who is having surgery for wound debridement of abdominal wound and application of wound vac.Findings: significant amount of necrotic tissue in the inferior extent of the wound.No loculated abscess.Previously exposed metallic tackers are now completely covered with granulation tissue.Procedure: ¿the abdomen was prepped and draped aseptically.Inspection of the wound revealed findings noted above.The necrotic and adherent fascia and the inferior express extent of the wound was then debrided sharply by scissors.Blood loss was extremely minimal and controlled as appropriate.The wound edges and the rest of the wound was then curetted with a bone curette to remove all dirty granulation tissue.The wound was then irrigated with normal saline and hydrogen peroxide.No attempt was made to removed previously exposed metallic tacking circles because there [sic] were almost completely covered with granulation tissue.Wound vac was then applied.On (b)(6) 2024: (b)(6), md.Post-op office visit.No signs of infection- advised secondary wound closure to be scheduled on (b)(6) 2024.On (b)(6) 2024: (b)(6).(b)(6), md operative report.Procedure.Secondary suturing of abdominal wall rp secondary closure surg wound/dehsn xtensv/comp.Preoperative diagnosis: cutaneous abscess of abdominal wall, abdominal wall abscess, wound dehiscence.Postoperative diagnosis: cutaneous abscess of abdominal wall, abdominal wall abscess, abdominal wound dehiscence anesthesia: general.Estimated blood loss.2 ml.Specimens: none.Complications: none indications: (b)(6) is an 84 y.O.Male who is having surgery for wound dehiscence following abdominal abscess and wound obstruction.Findings: just above the umbilicus the wound was deep to the anterior sheath without any bowel protrusion.No active infection at this time.No loculated abscess.Procedure: ¿the wound vac was removed and the wound was inspected was granulating very well in the inferior part of the wound the wound was fairly deep up to the anterior sheath.No loculated abscess, dead or dying tissue.The deepest anterior rectus sheath was closed with interrupted sutures 3-0 prolene, fuor [sic] such i [sic] sutures were placed.The wound was irrigated with normal saline.Next the skin was mobilized on either side for up to 3 to 4 cm.Hemostasis was secured.Skin was next closed with about 10 sutures of interrupted 3-0 nylon.Good approximation was achieved percent [sic] marcaine with epinephrine was then injected in the wound for postoperative analgesia.Island dressing was next applied.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic incisional hernia repair on (b)(6) 2003, whereby a gore® dualmesh plus® biomaterial was implanted.The complaint alleges that on (b)(6) 2024, and (b)(6) 2024, additional procedures occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: bowel resection, infection, bowel obstruction, pain.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
D4: added serial #, catalog #, expiration date, udi #.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may have not been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® PLUS BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
alexandrea holtsoi
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key24464210
Report Number3003910212-2026-01639
Device Sequence Number15778965
Product Code FTL
UDI-Device Identifier00733132601134
UDI-Public(01)00733132601134(17)040725
Combination Product (Y/N)Y
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2003
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 02/27/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/25/2004
Device Catalogue Number1DLMCP06
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/10/2026
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/26/2026
Supplement Report FDA Received Date02/27/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age84 YR
Patient SexMale
Patient Weight73 KG